Alert archive / South Carolina / Dense Fog Advisories in 2021
Dense Fog Advisory 3, NWS Columbia, SC
NWS Columbia, SC issued this dense fog advisory at Jan 13, 2021, 3:25 AM EST for 4 counties in Georgia; 15 counties in South Carolina. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2021, 3:25 AM EST (08:25 UTC)
- Expired
- Jan 13, 2021, 12:00 PM EST
- In force
- 9 hr
- Issued by
- NWS Columbia, SC
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 18 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 8.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
238 WWUS72 KCAE 130825 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 325 AM EST Wed Jan 13 2021 GAZ040-063>065-SCZ016-018-020>022-025>031-036>038-115-116-131500- /O.NEW.KCAE.FG.Y.0003.210113T0825Z-210113T1500Z/ Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland- Lee-Aiken-Sumter-Orangeburg-Calhoun-Clarendon-Northern Lancaster- Southern Lancaster- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Indian Land, Lancaster, Elgin, and Lancaster Mill 325 AM EST Wed Jan 13 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central South Carolina and east central Georgia. * WHEN...Until 10 AM EST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ awp
1 follow-up statement
697 WWUS72 KCAE 131457 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 957 AM EST Wed Jan 13 2021 GAZ063>065-SCZ030-036>038-131600- /O.EXP.KCAE.FG.Y.0003.000000T0000Z-210113T1500Z/ McDuffie-Columbia-Richmond-Aiken-Orangeburg-Calhoun-Clarendon- Including the cities of Thomson, Martinez, Evans, Augusta, Hephzibah, Aiken, North Augusta, Orangeburg, Brookdale, St. Matthews, Manning, and Summerton 957 AM EST Wed Jan 13 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING... $$ GAZ040-SCZ016-018-020>022-025>029-031-115-116-131700- /O.EXT.KCAE.FG.Y.0003.000000T0000Z-210113T1700Z/ Lincoln-Chesterfield-McCormick-Newberry-Fairfield-Kershaw- Edgefield-Saluda-Lexington-Richland-Lee-Sumter-Northern Lancaster- Southern Lancaster- Including the cities of Lincolnton, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Sumter, Indian Land, Lancaster, Elgin, and Lancaster Mill 957 AM EST Wed Jan 13 2021 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL NOON EST TODAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of northern and central South Carolina. * WHEN...Until noon EST today. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this dense fog advisory went out at Jan 13, 1:14 AM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Jan 13, 1:14 AM EST, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Columbia SC 114 AM EST Wed Jan 13 2021 .SYNOPSIS... High pressure will build in through Thursday with dry conditions. A passing cold front will bring a chance for showers Friday into Friday night. High pressure will bring cool and dry conditions for the weekend. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Satellite imagery shows mostly clear skies have overtaken much of the forecast area with clouds lingering across the central and southern CSRA. Expect little change in the clouds over the next couple hours as weak southwesterly flow persists. Main concern overnight is the potential for fog development as the low levels will remain moist and the mid and upper levels dry. With temperatures within a few degrees of the dewpoint already expect the fog to develop over the next couple of hours in areas which have cleared out and expand through the early morning hours. Attm have not included mention of any dense fog but will continue to evaluate as fog develops. Overnight lows will generally be in the mid 30s. && .SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/... By Wednesday morning, things should be fairly benign. Earlier clearing tonight will give way to low clouds and patchy fog across the region. Have patchy fog across the entire CWA for a couple hours in the morning and lift it quickly as the sun rises. Mid level cloud cover will be quick to approach the region again from the west as our next quick shortwave approaches the region by Wednesday afternoon and evening. This isn't expected to produce much in the way of precipitation. Some guidance has moved in the direction of showing isolated, light showers after sunset Wednesday evening, but I don't think it'll widespread enough to introduce widespread PoPs. Given that fog/low clouds may hang around Wednesday morning, and the entrance of mid-level clouds by the afternoon, I think we'll stay pretty cool with highs in the mid and upper 50s. The shortwave will move on out and clouds will as well, allowing lows to fall into the low and mid 30s by Thursday morning. A very dry airmass will move into the region on Thursday behind the aforementioned shortwave, and as such, the day is expected to be beautiful. Shortwave ridging is noted in the guidance and will contribute to this as well. This ridging is expected ahead of a deep 500 hPa longwave trough that will dig into the central Plains by Thursday evening. With a surface high passing to our south and a large surface low getting going across the Great Lakes and OH Valley by Thursday evening, winds are expected to be out of the south and west. With plentiful sunshine, expect above average highs in the upper 50s and lower 60s across the region. Thursday night will feature increasing clouds ahead of our next weather maker. With surface winds increasing out of the southwest, expect lows to only make it into the mid 30s by Friday morning. && .LONG TERM /FRIDAY THROUGH TUESDAY/... The active & progressive pattern looks to continue into the long term. Aforementioned long wave trough will have a closed low at its center and will be centered across WI/IA by 7am Friday. Associated with this will be a reinforcing shortwave/vort max at 500 hPa digging along the base of the trough. At the surface, a strengthening secondary low pressure system will be forming in association with this area of enhanced ascent over the Mid- Atlantic states by 1pm Friday. This will be along a cold front marching towards the region Friday afternoon. Expecting a few sensible weather elements with this. First, breezy conditions are expected Friday afternoon ahead of the front. The pressure gradient will be tightening ahead of and behind the front, so don't expect the winds to subside much after the passage. Secondly, temperatures, especially over our eastern 1/3rd of counties, should warm into the lower 60s with strong warm air advection. Finally, we're expecting some rain with this system now; though, the aerial extent is uncertain. Some models push a heavier band of rainfall through the region along the front between 4pm and 1am Friday afternoon and evening, and some barely have any precip at all. Either way, models most overlap across the eastern half of the area between 7pm and 1am on Friday night, and that is where I have highs PoPs currently. Precip totals should be between 0.1" and 0.5" with the quick passage of the front. Highs Friday will range from the mid 50s to the low 60s, with the coolest temps expected across the west where the clouds and front will approach first. Temps should fall pretty quickly behind the front, reaching the low to mid 30s by Saturday morning. The front should be well to our east by 7am Saturday, setting up for a pretty nice (albeit cold) Saturday and Sunday. Expect breezy conditions on Saturday, with westerly gusts upwards of 20-25mph expected throughout the day. This will keep cold air advection pretty strong during the day, so highs aren't expected to exceed the mid and upper 40s across the area Saturday. Some fair weather cumulus may develop by Saturday afternoon with low and mid-level temperatures expected to be cold across the region. Lows on Saturday night should be in the mid and upper 20s as a cold airmass settles in. Sunday will be a bit warmer, but don't expect much modification, and that will be the case really through early next week. Highs Sunday through Tuesday should be anywhere between 48-55F. Lows will likely be similarly seasonal, 28-35F. Another system is forecast to approach the region by Sunday night and Monday, but there is not a consensus on whether it will be a dry system or not. For now, only bumped PoPs up a little bit (GFS came in with more rain on Sunday night) but we have plenty of time to watch this system. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... IFR and LIFR conditions due to fog/stratus developing this morning. Areas of dense fog and stratus will gradually reduce the VFR and MVFR conditions across the region to IFR and LIFR as the morning progresses. A strong inversion and light surface winds will allow for cooling into the low 30s and fog development this morning will start around 7z across the region. The fog will slowly lift by 17z for all terminals, so any LIFR conditions should improve by this time. A low level stratus deck will develop over the southern half of the region, reducing some fog threat, and will likely linger well into the afternoon. MVFR or IFR conditions are likely through 22z, especially at OGB. The approaching upper level low is adding some uncertainty to the forecast with possible showers developing after 22z from west to east. This could lead to restrictions remaining into the overnight. EXTENDED AVIATION OUTLOOK...A strong cold front will move through the region Friday with brief restrictions possible. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Jan 12, 4:48 AM EST, 22 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 448 AM EST Tue Jan 12 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 131000- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 448 AM EST Tue Jan 12 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Dense Fog Advisories in South Carolina, 2021Dense Fog Advisories in Georgia, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.